Tennessee, 2016Damaging Wind and Lightning Strike in Tennessee, April 6, 2016
April 6, 2016 · NWS MEG · 3 events in 3 counties and zones
A warm front lifted north through the Mid-South during the morning hours of April 6, 2016. After the front moved through, gusty southerly winds developed across much of the region.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front lifted north through the Mid-South during the morning hours of April 6, 2016. After the front moved through, gusty southerly winds developed across much of the region. Wind gusts up to 45 mph were reported. Later in the afternoon a cold front moved through and interacted with a marginally unstable airmass to produce numerous showers and scattered thunderstorms. Isolated wind damage occurred in Northwest Tennessee and a couple of lightning related injuries occurred in the Memphis area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 6, 11:53 AM CST, 2 hours 3 minutes earlier.
Area forecast discussion, Apr 6, 11:53 AM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1253 PM CDT WED APR 6 2016
.UPDATE...
UPDATED AVIATION DISCUSSION.
&&
.DISCUSSION... /ISSUED 1025 AM CDT WED APR 6 2016/
UPDATE...
CURRENTLY... AT 10 AM AROUND THE MIDSOUTH A WARM FRONT WAS LIFTING
NORTHEASTWARD ACROSS THE REGION RESULTING IN SEVERAL WARM
ADVECTION SHOWERS ACROSS PORTIONS OF NORTHEAST MISSISSIPPI AND
WEST TENNESSEE. INCREASED POPS IN THOSE AREAS THROUGH THE REST OF
THE MORNING AS A RESULT. TEMPERATURES ARE WARMING IN EARNEST
BEHIND THIS FEATURE SO TEMPS HAVE SLIGHTLY BEEN ALTERED UPWARD
PRIMARILY ACROSS THE SOUTHERN HALF OF THE FA. WINDS HAVE BEEN
SUSTAINED AT 15-20 KTS AT MANY SITES WITH GUSTS AS HIGH AS 27
KTS... BUT SHOULD REMAIN BELOW WIND ADVISORY CRITERIA.
THE CURRENT FORECAST IS ON TRACK WITH SHOWERS AND STORMS EXPECTED
TO BEGIN AFTER NOON FOR EASTERN ARKANSAS AND THE MISSOURI BOOTHEEL
AND AN HOUR OR SO AFTER FOR AREAS EAST OF THE MISSISSIPPI RIVER.
NO CHANGES TO THE ANTICIPATED THREATS AS INSTABILITY WILL REMAIN
LIMITED AS LOW LEVEL MOISTURE WILL STRUGGLE TO INCREASE AHEAD OF
THE RAPIDLY ADVANCING COLD FRONT...DESPITE FAVORABLE DYNAMICS
ACROSS EASTERN PORTIONS OF THE FA WITH A 300MB JET STREAK LEFT
EXIT REGION CONDUCIVE TO UPPER DIVERGENCE LOCATED OVER THESE
LOCALES. THUS SOME GUSTY WINDS AND SMALL HAIL STILL LIKELY FOR
THESE AREAS THIS AFTERNOON AND EVENING.
ZDM
&&
.PREV DISCUSSION... /ISSUED 444 AM CDT WED APR 6 2016/
DISCUSSION...09Z SURFACE ANALYSIS PLACES A WARM FRONT FROM
SOUTHWEST MISSISSIPPI NORTHWEST BACK THROUGH CENTRAL ARKANSAS AND
UP INTO SOUTHWEST MISSOURI. INFRARED SATELLITE TRENDS SHOW MOSTLY
CLOUDY SKIES ACROSS MUCH OF THE MID SOUTH AS A WARM FRONT
APPROACHES THE AREA. AS OF 4 AM CDT...TEMPERATURES ACROSS THE
FORECAST AREA RANGE FROM THE UPPER 40S TO LOWER 50S NEAR THE
TENNESSEE RIVER...AND MIDDLE 50S TOWARDS THE LOWER 60S ACROSS THE
REMAINDER OF THE FORECAST AREA.
SHORT TERM MODEL TRENDS INDICATE A WARM FRONT WILL PUSH NORTH
THROUGH THE MID SOUTH THIS MORNING. A TRAILING COLD FRONT IS
EXPECTED TO APPROACH NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL
TOWARDS EARLY AFTERNOON AND ACROSS THE REMAINDER OF THE MID SOUTH
FROM MID AFTERNOON THROUGH THIS EVENING. THE LEFT EXIT REGION OF
AN 120 KT 300 MB UPPER LEVEL JET STREAK IS EXPECTED TO PRODUCE
FAVORABLE DIVERGENCE ACROSS PORTIONS OF WEST TENNESSEE AND
NORTHEAST MISSISSIPPI THIS AFTERNOON/EVENING. OVERALL SHEAR IS
ANTICIPATED TO BE SUPPORTIVE OF ORGANIZED CONVECTIVE ACTIVITY.
HOWEVER...AS IN PREVIOUS FORECASTS THE QUALITY OF INSTABILITY IS
ANTICIPATED TO BE LESS THAN IDEAL DUE TO THE LACK OF ADEQUATE LOW
LEVEL MOISTURE FROM THE GULF OF MEXICO. THUS...OVERALL CONFIDENCE
IN SEVERE THUNDERSTORMS REMAINS LOW AT THIS TIME. NONETHELESS...A
POTENTIAL WILL EXIST FOR A FEW STRONG THUNDERSTORMS CONTAINING
GUSTY WINDS AND PERHAPS SOME SMALL HAIL DURING THIS TIME FRAME
ACROSS THE AFOREMENTIONED AREAS.
REGIONAL WSR-88D VAD WIND PROFILES INDICATE A LOW LEVEL JET
PRESENT ACROSS THE LOWER MISSISSIPPI VALLEY EARLY THIS MORNING AS
925 MB WINDS ARE AVERAGING BETWEEN 35-45 KTS. 00Z GUIDANCE
SUGGESTS WINDS SHOULD REMAIN BELOW ADVISORY CRITERIA THROUGH THIS
EVENING. WILL CONTINUE TO MONITOR TRENDS THIS MORNING IN THE EVENT
1000-2000 FT WINDS ARE ABLE TO MIX DOWN TOWARDS THE SURFACE. A
WIND ADVISORY MAY BE NEEDED IF TRENDS SUGGEST THIS SCENARIO WILL
DEVELOP ACROSS THE AREA.
MODELS INDICATE HIGH PRESSURE WILL BUILD IN TONIGHT INTO THURSDAY
MORNING...BRINGING AN END TO SHOWER AND THUNDERSTORM CHANCES. A
REINFORCING COLD FRONT MAY BRING ISOLATED RAIN CHANCES TO PORTIONS
OF WEST TENNESSEE THURSDAY AFTERNOON/EVENING.
LONG TERM MODEL TRENDS INDICATE A RIDGE OF HIGH PRESSURE WILL
BUILD IN FOR THE UPCOMING WEEKEND. ANOTHER APPROACHING UPPER LEVEL
TROUGH AND ASSOCIATED COLD FRONT BY EARLY NEXT WEEK WILL BRING
ADDITIONAL SHOWER AND THUNDERSTORM CHANCES. HOWEVER...MODEL RUN
TO RUN CONTINUITY ISSUES CONTINUE TO PLAGUE THE LATTER HALF OF THE
LONG TERM FORECAST AND CONFIDENCE IN RAIN CHANCES REMAIN ON THE
LOW END FOR NOW.
CJC
&&
.AVIATION...
18Z TAFS
A COLD FRONT OVER CENTRAL ARKANSAS WILL MOVE ACROSS THE FORECAST
AREA FROM MID AFTERNOON THROUGH EARLY EVENING. TIGHT PRESSURE
GRADIENT AHEAD OF THE FRONT WILL PROVIDE STRONG S-SW WINDS. A LINE
OF SHRA/TSRA WILL ACCOMPANY THE FRONT LASTING 1-2 HOURS. CIGS/VSBY
SHOULD REMAIN VFR. WINDS WILL BECOME W-NW BEHIND THE FRONT AND
DECREASE THIS EVENING ALONG WITH DECREASING CLOUDS.
SWC
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Apr 6, 3:46 AM CST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
446 AM CDT WED APR 6 2016
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-071215-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
446 AM CDT WED APR 6 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A FEW STRONG THUNDERSTORMS CONTAINING GUSTY WINDS AND SMALL HAIL
ARE POSSIBLE MAINLY EAST OF THE MISSISSIPPI RIVER THIS AFTERNOON
INTO THIS EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
Event by event
1 thunderstorm wind, 1 strong wind, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Dyer
- When
- April 6, 1:56 PM CST to 2:01 PM CST
- Where
- Dyer County, Dyersburg to 1 mi E of Dyersburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 36.030, -89.380
Straight line winds damaged the roof and siding of a home. A privacy fence was downed along with a few trees.
Strong Wind, Gibson
- When
- April 6, 2:00 PM CST to 3:00 PM CST
- Where
- Gibson forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 35.997, -88.933 (the zone’s center; the record gives no point)
Strong winds uprooted a tree that fell on a home in Milan on Lea Lane.
Lightning, Shelby
- When
- April 6, 3:15 PM CST to 3:16 PM CST
- Where
- Shelby County, 0.62 mi WSW of Oakville
- Injuries
- 2 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 35.067, -89.960
Two airport workers at Memphis International Airport suffered injuries from a lightning strike.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and High Wind in Illinois, April 6, 20161 death · $61,000 · 65 kt wind · 6 events
- Tornadoes and Hail in Georgia, April 6 to 7, 2016$4.0 million · EF0 · 32 events
- Tornadoes and Hail in Alabama, April 6, 2016EF2 · 14 events
- Damaging Winds in Tennessee, April 6, 2016$74,000 · 60 kt wind · 21 events
- High Wind in Illinois, April 6, 2016$97,000 · 52 kt wind · 7 events
- Damaging Wind and Strong Wind in Kentucky, April 6, 2016$50,000 · 56 kt wind · 11 events
- Winter Weather in Vermont, April 6 to 7, 2016$50,000 · 10 events
- Damaging Winds and High Wind in Indiana, April 6, 2016$25,000 · 52 kt wind · 7 events
- Wildfire in West Virginia, April 6 to 7, 2016$25,000 · 1 event
- High Wind in Wyoming, April 6, 201667 kt wind · 20 events
- Winter Weather in New York, April 6 to 7, 2016$20,000 · 4 events
- Strong Wind in Alabama, April 6, 20161 injured · $15,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631150, 631151, 631153.